Texas, 2023

Wildfire in Texas, October 2, 2023

October 2, 2023 · NWS AMA · 1 event in 1 county or zone

An upper level trough out of the Great Basin area did help amplify southwesterly flow to the area, but we still managed to keep minimum RH values in the 30 to 40 percent range. Conditions were still dry enough that a wildfire (unknown start) was able to grow to 300 acres in Wheeler County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level trough out of the Great Basin area did help amplify southwesterly flow to the area, but we still managed to keep minimum RH values in the 30 to 40 percent range. Conditions were still dry enough that a wildfire (unknown start) was able to grow to 300 acres in Wheeler County. N of Allision, 2 miles east on Reydon hwy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 2, 12:10 PM CST, 24 minutes earlier.

Area forecast discussion, Oct 2, 12:10 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
110 PM CDT Mon Oct 2 2023

...New AVIATION...

.SHORT TERM ...
(Today through Tonight)
Issued at 443 AM CDT Mon Oct 2 2023

Today marks the progression of the upper-level trough eastward
out of the Great Basin, which will help amplify the southwesterly
flow and moisture transport into the Panhandles. Added to this
main feature, models are also expecting a shortwave to also move
up the trough and pass through Panhandles later this afternoon.
The combination of excess moisture and the presence of a shortwave
will create widespread chances of showers and thunderstorms later
this afternoon and evening. However, these probabilities may
become more conditional given the present conditions over the
Panhandles. As of early this morning, latest satellite imagery was
seeing a cloud deck move across the western half of the
Panhandles that was created from dissipating storms last night.
Should these clouds stay over the area and create overcast
conditions, then the area may become capped and thunderstorm
potential will turn into chances of showers.

However should we clear out, then best chances for severe weather
are still trending towards the western half of the Panhandles. In
this location CAPE values are at their highest with MLCAPE
running 1500 to 2000 J/kg and MUCAPE sitting between 2000 to 2500
J/kg. Meanwhile, shear is expected to be much better for the day
with the majority of the Panhandles averaging effective bulk shear
around 30 to 35 kts. With this shear in place and the potential
CAPE values, it is possible to see thunderstorm capable of
producing hail up to 1.5 inches and 60 mph wind gusts. What is
also slightly concerning is models are also seeing pockets of 0 to
1 km shear greater than 20 kts near the southwestern border.
While not the best of values, its presence combined with the other
severe factors do provide an area where tornado potential is non-
zero.

Secondary to the severe threat will also be flooding potential. As
it stands models are trending towards PWAT values greater than 1
inch for a majority of the Panhandles with the western half
closer to 1.35 inches. These values could prompt heavy rain
rates, especially if we get thunderstorm development. However,
once again, this potential will be very conditional as soils are
currently very dry in majority of places which could lead to
quicker absorption of the moisture and less runoff. As it stands,
best chances for flooding will likely fall in our northwest where
rainfall has been very prominent this past weekend.

Scoleri

&&

.LONG TERM ...
(Tuesday through Sunday)
Issued at 443 AM CDT Mon Oct 2 2023

For Tuesday and Tuesday night, the upper level trof is expected
to move across the plains states with the southern end of this
trof likely hanging back some. This trend continues in the latest
00Z deterministic models. This translates to overall lowest pops
across far western sections and highest values in the eastern
sections during this time period. The extent and duration of the
areal coverage of showers and thunderstorms across the forecast
area Tuesday morning will largely dictate how well the atmosphere
recovers to support the potential for another round of showers and
thunderstorms Tuesday afternoon and evening for roughly the eastern
half of the OK and TX Panhandles. If sufficient recovery does occur
and another round of showers and thunderstorms develops mid to late
Tuesday afternoon and evening, then some storms may become severe,
mainly across the eastern half of the area, with large hail and
damaging winds the primary hazards given more than adequate MUCAPE
and shear values favorable for storm organization in addition to
plenty of moisture and an unstable atmosphere. Will comment that
the MOS pops from the major deterministic models are lower overall
for Tuesday and Tuesday night compared to the NBM values. For now,
have utilized NBM pops for Tuesday and Tuesday night with a bit of
an adjustment downward across the western half of the area as a
compromise. A cold front will track across the southern high plains
late Tuesday night and Wednesday. This will result in temperatures
closer to normal values for Wednesday through Sunday. The southern
end of the upper level trof is forecast to move eastward across
the region by 12Z Thursday, ending precipitation chances by that
time. Dry weather is then expected to prevail from Thursday through
the upcoming weekend.

02

&&

.AVIATION...
(18Z TAFS)
Issued at 104 PM CDT Mon Oct 2 2023

Scattered to broken mid to low clouds expected through the TAF
period, which may result in some MVFR/IFR conditions at times.
Winds will generally be out of the south to southwest in the
15-20kt range, with gusts up to 35kts. Showers and storms will be
possible during the TAF period. Overall, the higher confidence is
after 00z, but any time from 18-00z TAF sites may need amendments
to account for storms that develop. Storm coverage should diminish
after 06z, and may just be low clouds and showers that linger.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                82  61  83  56 /  40  60  30  10
Beaver OK                  85  61  84  54 /  20  40  30  30
Boise City OK              76  56  78  47 /  40  70  10   0
Borger TX                  86  63  86  56 /  30  60  30  20
Boys Ranch TX              82  61  83  51 /  60  70  20  10
Canyon TX                  82  61  83  56 /  40  60  30  10
Clarendon TX               82  65  83  61 /  30  40  40  30
Dalhart TX                 76  55  79  45 /  60  80  20   0
Guymon OK                  82  58  83  49 /  40  60  20  10
Hereford TX                81  61  82  54 /  50  60  20  10
Lipscomb TX                85  64  85  56 /  10  30  40  40
Pampa TX                   82  62  83  57 /  30  40  30  30
Shamrock TX                87  66  85  61 /  10  30  50  50
Wellington TX              87  66  85  62 /  10  20  50  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...11
LONG TERM....02
AVIATION...89
Hazardous weather outlook, Oct 2, 2:59 AM CST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
359 AM CDT Mon Oct 2 2023

OKZ001>003-TXZ001>020-317-022100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
359 AM CDT Mon Oct 2 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop today and tonight across the
Oklahoma and Texas Panhandles. A few storms may become severe late
this afternoon and evening, with large hail and damaging winds the
primary hazards. In addition, heavy rainfall will likely
accompany the strongest storms, which may lead to flooding or
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday through Wednesday night
across at least parts of the Oklahoma and Texas Panhandles. A few
storms may become severe Tuesday afternoon and evening across mainly
the eastern half of the area, with large hail and damaging winds
the primary hazards. In addition, heavy rainfall may accompany the
strongest storms Tuesday afternoon and evening over the eastern
sections, which could lead to flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed late this afternoon and
evening.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
October 2, 12:34 PM CST to 4:04 PM CST
Where
Wheeler forecast zone
Reported by
Park/Forest Service
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Texas A&M Forest Service Incident Report Record.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, October 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143281.